Louisiana, 2011

Excessive Heat in Louisiana, August 1 to 31, 2011

August 1 to 31, 2011 · NWS SHV · 17 events in 17 counties and zones

5 degrees. 8 degrees.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

August of 2011 will go down as the warmest August and warmest month on record in Shreveport, Louisiana with an average monthly temperature of 91.5 degrees. The previous warmest August record was set back in 2010 with an average temperature of 87.8 degrees. In addition, Shreveport recently ended its all time record of consecutive number of 100 degree days at 15 on August 28th, 2011. The warmest temperature in August was recorded on the 3rd and 17th with 109 degrees. There were 16 record high temperatures set during the month and 15 record high minimum temperatures set. Records for Shreveport date back to 1874.

For the meteorological summer of 2011 (June through August) in Shreveport, the average temperature was 88.3 degrees. This easily broke the former warmest summer on record in 1881 with an average temperature of 86.3 degrees. Shreveport saw 58 days with 100 degrees or greater during the summer of 2011 with 17 of those days having been 105 degrees or greater. During the summer of 2011, Shreveport saw 25 record high temperatures and 22 record high minimum temperatures.

For August, 2011 in Monroe, Louisiana, the average monthly temperature was 89.0 degrees. This breaks the previous all time warmest month on record in Monroe of 88.1 degrees set in August of 2010. The warmest temperature in August was recorded on the 3rd with 107 degrees. There were 10 record high temperatures set during the month and 11 record high minimum temperatures set. Records for Monroe date back to 1930.

For the meteorological summer of 2011 (June through August) in Monroe, the average temperature was 87.4 degrees. This easily broke the former warmest summer on record in 2010 with an average temperature of 86.5 degrees. Monroe saw 48 days with 100 degrees or greater during the summer of 2011 with 7 of those days having been 105 degrees or greater. During the summer of 2011, Monroe saw 23 record high temperatures and 26 record high minimum temperatures.

The Louisiana state record high temperature is 114 degrees established at Plain Dealing, Louisiana during August 10th of 1936. The National Weather Service Substation at Mooringsport, Louisiana approached within two degrees of this record with a high of 112 degrees on August 3rd, 2011. Shreveport, Louisiana almost tied their all time record of 110 degrees set in August 18, 1909 back on August 3rd, 2011 when the temperature reached 109 degrees. On the mornings of August 3rd and 4th, 2011, Shreveport set all time record high minimum temperature records for any month. The morning low temperatures on these days was 83 degrees, breaking the all time record high minimum temperature record of 82 degrees set on several other dates in the Shreveport temperature history books.

Other notable high temperature recorded during the month of August in Northwest Louisiana include Benton and Blanchard who recorded 110 degrees on August 3rd and Minden which reached 109 degrees on August 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 8:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 8:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 PM CDT SUN JUL 31 2011

.DISCUSSION...
WEAK CONVECTION ALONG AND NORTH OF AN OUTFLOW BOUNDARY EXTENDING
FROM MARSHALL TEXAS TO NEAR MONROE LOUISIANA CONTINUING TO SLIDE
SOUTH AND EXPECTED TO FULLY DISSIPATE BY MIDNIGHT. ADJUSTED GRIDS
TO MAINTAIN MENTION OF PRECIPITATION AND MOSTLY CLOUDY SKIES
ACROSS THE NORTHERN ZONES THROUGH THE REMAINDER OF THE
EVENING...WITH IMPROVING CONDITIONS THEREAFTER.
OTHERWISE...FORECAST LOOKS ON TRACK. /05/
&&

.AVIATION...
VFR CONDITIONS TO PERSIST THROUGH THE NEXT 24 HOUR TERMINAL FORECAST
PERIOD. ISOLATED CONVECTION WILL DEVELOP AGAIN MONDAY AFTERNOON AND
CONTINUE UNTIL AROUND 02/01Z.  SURFACE WINDS LIGHT VARIABLE TONIGHT
BECOMING NORTHEAST 5 TO 10 KTS AFTER 01/15Z.
/14/

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT SUN JUL 31 2011/

DISCUSSION...
TODAY/S ISLD CONVECTION MAY BE OUR LAST BEST CHANCE AT ANY
CONVECTION FOR THE NEXT SEVERAL DAYS...AS THE UPPER RIDGE BEGINS
TO REINFORCE ITSELF OVER THE SRN PLAINS.

WITH THE RIDGE STRENGTHENING AND DRIFTING OVERHEAD...GUIDANCE
CONTINUES TO INDICATE THAT A SIGNIFICANT AND POTENTIALLY DANGEROUS
HEAT SPELL IS UPON US. MAV/MEX NUMBERS ARE RUNNING LOW /99-102/
AS HAS BEEN THE CASE THIS SPRING/SUMMER...BUT MET NUMBERS ARE
PUSHING 110 FOR PARTS OF E TX BY MIDWEEK. IN ADDITION...HEAT
INDICES ARE PUSHING THE UPPER ENVELOPE OF HEAT ADVISORY CRITERIA
IN SOME SPOTS TODAY...AND WILL LIKELY EXCEED THIS LIMIT AT MOST
LOCATIONS BY MONDAY AFTN...DESPITE AMPLE AFTN MIXING. THAT SAID...
EXCESSIVE HEAT WARNING WILL BE IN EFFECT FOR MONDAY...AND WILL
LIKELY NEED TO BE EXTENDED AS THE WEEK MOVES ON. UNFORTUNATELY...
MODELS INDICATE NO REAL RELIEF IN SIGHT. WHEN ALL IS SAID AND
DONE...WE MAY HAVE SOME NEW MAX TEMP RECORDS FOR THE FIRST WEEK OF
AUGUST. /12/

AVIATION...
VERY ISOLATED CONVECTION DEVELOPING ALONG AND NORTHWEST OF THE
I-30 CORRIDOR THIS AFTERNOON. A SLOW SOUTHWARD DRIFT WAS NOTED TO
THE CONVECTION OVER THE PAST HOUR AND THUS...WILL NEED TO WATCH
THIS CLOSELY THIS AFTERNOON IN CASE ANYTHING CAN GET CLOSE TO OUR
NORTHERN AND WESTERN MOST TERMINAL LOCATIONS. OTHERWISE...OUTSIDE
OF LATE AFTERNOON/EVENING CONVECTION...EXPECT VFR CONDITIONS TO
PREVAIL. PREVAILED VARIABLE WINDS ACROSS THE EASTERN TERMINALS
THROUGH 18Z MON AND BEYOND TNGT...PREVAILED S TO SW WINDS OF 5 TO
8 KTS ACROSS THE WESTERN TERMINAL LOCATIONS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80 104  80 105  80 /  20  10  10  10  10
MLU  80 102  79 103  79 /  20  20  20  10  10
DEQ  79 105  78 106  79 /  20  10  10   0  10
TXK  80 104  79 105  80 /  20  10  10  10  10
ELD  79 103  78 103  79 /  20  10  10  10  10
TYR  81 106  82 107  82 /  20  10  10  10  10
GGG  81 104  81 106  81 /  20  10  10  10  10
LFK  79 103  78 104  80 /  10  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: OKZ077.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

05/14
Hazardous weather outlook, Jul 31, 10:22 AM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CDT SUN JUL 31 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1122 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...AS A WEAK UPPER DISTURBANCE PUSHES SOUTH ACROSS
ARKANSAS. BRIEF HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING
WILL ACCOMPANY ANY STRONG STORMS. MEANWHILE...A HEAT ADVISORY
IS IN EFFECT...AS OUR AIR TEMPERATURES RESUME TRIPLE DIGITS
AREAWIDE...AND HEAT INDEX READINGS REACH ABOVE THE 105 DEGREE
MARK. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL BE NEEDED TODAY
FOR EXTENDED TIME SPENT OUTDOORS...OR IN AN INSUFFICIENTLY COOLED
BUILDING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

OTHER THAN LATE DAY ISOLATED THUNDERSTORMS FOR MONDAY...LITTLE IF
ANY RAIN WILL OCCUR THIS WEEK AS THE UPPER RIDGE MOVES BACK OVER
THE FOUR STATE REGION. AS A RESULT...HIGH TEMPERATURES WILL CONTINUE
TO HEAT UP...POSSIBLY EVEN INTO THE 105 TO 110 DEGREE RANGE FOR
MOST OF THE REGION. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL
BE NEEDED THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 excessive heat. Local standard time, as filed.

Excessive Heat, Bienville

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bienville forecast zone
Reported by
Official NWS Observations
Coordinates
32.347, -93.056 (the zone’s center; the record gives no point)

Excessive Heat, Bossier

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bossier forecast zone
Reported by
Official NWS Observations
Coordinates
32.679, -93.605 (the zone’s center; the record gives no point)

Excessive Heat, Caddo

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Official NWS Observations
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

Excessive Heat, Caldwell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Official NWS Observations
Coordinates
32.092, -92.117 (the zone’s center; the record gives no point)

Excessive Heat, Claiborne

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Claiborne forecast zone
Reported by
Official NWS Observations
Coordinates
32.823, -92.996 (the zone’s center; the record gives no point)

Excessive Heat, De Soto

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
De Soto forecast zone
Reported by
Official NWS Observations
Coordinates
32.056, -93.737 (the zone’s center; the record gives no point)

Excessive Heat, Grant

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Official NWS Observations
Coordinates
31.600, -92.559 (the zone’s center; the record gives no point)

Excessive Heat, Jackson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
32.302, -92.558 (the zone’s center; the record gives no point)

Excessive Heat, La Salle

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Official NWS Observations
Coordinates
31.677, -92.160 (the zone’s center; the record gives no point)

Excessive Heat, Lincoln

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
32.602, -92.665 (the zone’s center; the record gives no point)

Excessive Heat, Natchitoches

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Natchitoches forecast zone
Reported by
Official NWS Observations
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

Excessive Heat, Ouachita

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ouachita forecast zone
Reported by
Official NWS Observations
Coordinates
32.478, -92.155 (the zone’s center; the record gives no point)

Excessive Heat, Red River

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Official NWS Observations
Coordinates
32.093, -93.340 (the zone’s center; the record gives no point)

Excessive Heat, Sabine

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Official NWS Observations
Coordinates
31.564, -93.555 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Official NWS Observations
Coordinates
32.832, -92.375 (the zone’s center; the record gives no point)

Excessive Heat, Webster

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Official NWS Observations
Coordinates
32.714, -93.335 (the zone’s center; the record gives no point)

Excessive Heat, Winn

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Winn forecast zone
Reported by
Official NWS Observations
Coordinates
31.944, -92.637 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334296, 334297, 334298, 334299, 334300, 334302, 334303, 334304, 334305, 334306, 334307, 334308, 334309, 334310, 334311, 334312, 334313.